SHARE:

August 28, 2013 E-Pearl: Weakness Without Wrinkles: latrogenic botulism

Interested in submitting an E-Pearl?
Brought to you by the Residents & Fellows Section of Neurology®.

August 28, 2013

Botulinum is a potent neurotoxin with increasing indications in the treatment of a wide array of neurologic disorders including blepharospasm, cervical dystonia, hemifacial spasm, spasticity and others. While clinical benefit results from local action against presynaptic neurotransmitter release primarily at the neuromuscular junction, systemic effects are known to occur. Rarely, patients can develop systemic weakness, ptosis, dysarthria, dysphagia, and head drop typically beginning approximately 7-14 days after local therapy (1). Prompt recognition, electrodiagnostic confirmation, and exclusion of alternative causative etiology such as underlying myasthenia gravis or junctional disorder imperative (2).

References

  1. Coban A, Matur Z, Hanagasi HA, Parman Y. Iatrogenic botulism after botulinum toxin type A injections. Clin Neuropharmacol 2010; 33: 158-160.
  2. Bhatia KP, Munchau A, Thompson PD, Houser M, Chauhan VS, Hutchinson M, Shapira AH, Marsden CD. Generalised muscular weakness after botulinum toxin injections for dystonia: a report of three cases. J Neurol Neurosurg Psychiatry 1999; 67: 90-93.   

Submitted by Roy Strowd, M.D. Resident Physician, Wake Forest School of Medicine, Winston Salem, NC.

Dr. Strowd is a member of the Resident and Fellow Section of Neurology.

For more clinical pearls and other articles of interest to neurology trainees, visit Neurology. Visit the E-Pearl of the Week Archive.  Listen to this week'sNeurology Podcast

MEMBER LOG IN

Forgot password?

**Due to required system maintenance on AAN.com, some functions may be unavailable Saturday from 1:00 p.m. to 6:00 p.m. Saturday (12/9/2017). Thank you for your patience.**

Advertisement